Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 31, NWS Fort Worth, TX

April 23, 2008Stephens County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 23, 2008, 5:25 PM CDT for Stephens County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 5:25 PM CDT (22:25 UTC)
Expired
Apr 23, 2008, 6:30 PM CDT
In force
65 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 49 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:52 PM CDTHAIL 1.752 Sw Breckenridge, TXON F.M. 2231

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3092 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 232225
TORFWD
TXC429-232330-
/O.NEW.KFWD.TO.W.0031.080423T2225Z-080423T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
525 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 630 PM CDT

* AT 525 PM CDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS 18 MILES WEST OF BRECKENRIDGE..MOVING EAST AT 37 MPH.

* THE TORNADO WILL BE NEAR...
  BRECKENRIDGE BY 550 PM CDT...

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3254 9910 3295 9911 3296 9861 3295 9860
      3294 9856 3279 9857 3279 9858 3252 9857
      3252 9912
TIME...MOT...LOC 2225Z 268DEG 32KT 3275 9918

$$

13
3 follow-up statements
000 
WWUS54 KFWD 232244
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT WED APR 23 2008

TXC429-232330-
/O.CON.KFWD.TO.W.0031.000000T0000Z-080423T2330Z/
STEPHENS TX-
542 PM CDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR STEPHENS
COUNTY...

AT 542 PM CDT...STORM SPOTTERS AND DOPPLER RADAR OBSERVED A TORNADO. 
THIS TORNADO WAS LOCATED 14 MILES WEST OF BRECKENRIDGE...MOVING EAST
AT 39 MPH.

THE TORNADO WILL BE NEAR...
  BRECKENRIDGE BY 600 PM CDT...

IN ADDITION TO THE TORNADO...VERY LARGE HAIL AND DAMAGING STRAIGHT 
LINE WINDS IN EXCESS OF 70 MPH CAN BE EXPECTED WITH THIS STORM. 

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

DO NOT STOP UNDER BRIDGES OR HIGHWAY OVERPASSES SINCE THEY OFFER NO
PROTECTION FROM TORNADO WINDS.

LAT...LON 3254 9910 3295 9911 3296 9861 3295 9860
      3294 9856 3279 9857 3279 9858 3252 9857
      3252 9912
TIME...MOT...LOC 2242Z 266DEG 34KT 3268 9910

$$
000 
WWUS54 KFWD 232257
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT WED APR 23 2008

TXC429-232330-
/O.CON.KFWD.TO.W.0031.000000T0000Z-080423T2330Z/
STEPHENS TX-
556 PM CDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR STEPHENS
COUNTY...

AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING ONE OR
MORE TORNADOS.  THIS TORNADO WAS LOCATED 10 MILES SOUTHWEST OF
BRECKENRIDGE...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  BRECKENRIDGE BY 610 PM CDT...

GOLFBALL SIZE HAIL HAS BEEN REPORTED JUST SOUTHWEST OF BRECKENRIDGE 
WITH THIS STORM. WINDS OVER 70 MPH CAN ALSO BE EXPECTED WITH THIS 
DANGEROUS SEVERE THUNDERSTORM.

EVACUATE MOBILE HOMES FOR A STORM SHELTER OR PERMANENT BUILDING. IF
NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH AND COVER
YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3254 9910 3295 9911 3296 9861 3295 9860
      3294 9856 3279 9857 3279 9858 3252 9857
      3252 9912
TIME...MOT...LOC 2256Z 272DEG 22KT 3269 9902

$$
000 
WWUS54 KFWD 232313
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT WED APR 23 2008

TXC429-232330-
/O.CON.KFWD.TO.W.0031.000000T0000Z-080423T2330Z/
STEPHENS TX-
613 PM CDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR STEPHENS
COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING ONE OR
MORE TORNADOS.  THIS TORNADO WAS LOCATED 5 MILES SOUTHEAST OF
BRECKENRIDGE...MOVING EAST AT 26 MPH.

IN ADDITION TO TORNADOES, HAIL UP TO THE SIZE OF BASEBALLS AND 
DAMAGING WINDS ARE LIKELY WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3284 9910 3296 9899 3296 9861 3295 9860
      3294 9856 3278 9858 3252 9857 3252 9909
TIME...MOT...LOC 2313Z 271DEG 22KT 3270 9880

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:28 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 23, 3:28 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
328 PM CDT WED APR 23 2008

.DISCUSSION...
PER 18Z SOUNDING CAP REMAINS IN PLACE. IT WEAKENED AS THIS
MORNING/S VORT MAX MOVED OVER BUT DID NOT MIX OUT COMPLETELY.
THIS VORT MAX IS CURRENTLY KICKING UP STORMS IN NORTHEAST TX AND
IS LIKELY NO LONGER A FACTOR FOR OUR AREA. LATE THIS AFTN/EVENING
EXPECT NEW ENERGY TO MOVE ACROSS N CNTRL TX/WRN N TX AND PRODUCE
NEW STORMS...ESPECIALLY IN OUR NW THRU W COUNTIES. THIS ENERGY IS
ALREADY HELPING WEST TX STORMS GET GOING BUT IT CURRENTLY HAS
LOTS OF HELP FROM LLVL UPSLOPE FLOW AS WELL.

PRECIP SHOULD LAST THROUGH EARLY MORNING...ESPECIALLY NEAR THE
RED RIVER AND OKLAHOMA WHERE THE DYNAMICS ARE STRONGER. LARGE
HAIL IS THE MAIN THREAT WITH DAMAGING WINDS AS WELL...BUT
INCREASING SHEAR THIS EVENING MAY ALLOW AN ISOLATED TORNADO
THREAT MAINLY IN THE NORTHWEST THRU WEST.

THURSDAY SHOULD BE DRY MOST AREAS. DRY LINE SHOULD STAY WEST OF
US BUT WITH GOOD SHEAR AND INSTABILITY ISOLATED SEVERE STORMS MAY
KICK OFF THERE THURSDAY AFTN. IF THEY DRIFT EAST THEY SHOULD BE
WEAKENING AS THEY HIT THE CAPPED AIR OVER N TX BUT MAY LAST INTO
OUR WESTERN COUNTIES. I ADDED ISOLD THUNDERSTORMS IN THE WEST
THURS AFTN/EVE TO ACCOUNT FOR THESE STORMS.

NEXT COLD FRONT PROGGED TO MOVE ACROSS N TX ON FRIDAY BEGINNING
MID MORNING IN THE NORTHWEST. FRONT STALLS JUST SOUTH OF OUR AREA
AND KEEPS LOW THREAT OF POPS ACROSS SOUTH THRU SATURDAY. ANOTHER
COLD FRONT MOVES THRU SUNDAY WITH MORE POPS. THEN MODELS PROG US
TO DRY OUT BY SUNDAY EVENING AND THAT SHOULD CONTINUE THRU DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  85  67  78  58 /  70  10  10  30  30
WACO, TX              68  86  68  79  60 /  50  10  10  30  50
PARIS, TX             66  82  65  74  56 /  90  20  10  30  30
DENTON, TX            65  85  67  77  55 /  80  10  10  20  20
MCKINNEY, TX          66  85  67  78  55 /  80  10  10  30  30
DALLAS, TX            67  86  68  78  59 /  70  10  10  30  30
TERRELL, TX           67  85  66  77  59 /  80  10  10  30  40
CORSICANA, TX         67  85  67  79  60 /  50  10  10  30  50
TEMPLE, TX            67  86  67  80  60 /  30  10  10  30  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

84/84

In the hours before

Special weather statement, Apr 23, 5:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT WED APR 23 2008

TXZ100-115-129-232300-
YOUNG TX-STEPHENS TX-EASTLAND TX-
500 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN EASTLAND COUNTY
  STEPHENS COUNTY
  SOUTHERN YOUNG COUNTY

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF VERY DANGEROUS THUNDERSTORMS WITH A HISTORY OF PRODUCING
TORNADOES. THESE STORMS WERE LOCATED 14 MILES WEST OF
ALBANY...MOVING EAST AT 38 MPH. ON THIS TRACK...THE STORMS WILL BE
APPROACHING YOUNG...STEPHENS...AND EASTLAND COUNTY AROUND 530 PM.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE...CISCO...
EASTLAND AND RANGER.

THIS IS A VERY DANGEROUS CLUSTER OF STORMS THAT HAS THE POTENTIAL TO
PRODUCE HAIL UP TO GOLFBALL SIZE...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAINFALL...AND TORNADOES. RESIDENTS ARE URGED TO
TAKE SAFETY PRECAUTIONS NOW

IF THE STORM CONTINUES ON ITS PRESENT COURSE...WARNINGS WILL LIKELY
BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3296 9909 3295 9895 3307 9895 3307 9843
      3295 9842 3294 9857 3252 9857 3251 9847
      3234 9847 3225 9912
TIME...MOT...LOC 2200Z 274DEG 33KT 3273 9950

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:00 PM CDTSpecial Weather StatementFWDEastland, Stephens60 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningFWDEastland45 min
Apr 23, 5:35 PM CDTSpecial Weather StatementFWDLamar25 min
Apr 23, 5:38 PM CDTSevere Thunderstorm WarningFWDErath52 min
Apr 23, 5:54 PM CDTSevere Thunderstorm WarningFWDPalo Pinto51 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningFWDEastland64 min
Apr 23, 6:18 PM CDTSpecial Weather StatementFWDLamar57 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens62 min
Apr 23, 6:34 PM CDTSevere Thunderstorm WarningFWDErath41 min
Apr 23, 6:41 PM CDTTornado WarningFWDErath, Palo Pinto34 min
Apr 23, 6:53 PM CDTTornado WarningFWDHood, Parker67 min
Apr 23, 6:56 PM CDTFlash Flood WarningFWDEastland, Erath, Palo Pinto, Stephens2 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.